Ecstasy use accounts for dramatic rise in ER visits, report says
Hospital emergency rooms don’t have the same ambience as raves, but both locations are becoming associated with Ecstasy use. Raves because ... you know. But ERs because using Ecstasy has sent people there.
The number of ER visits involving Ecstasy, or MDMA, increased 75%, from 10,220 in 2004 to 17,865 in 2008, according to a new report released Thursday by the federal Substance Abuse and Mental Health Administration.
Further, almost 70% of the ER visits involved patients 18- to 29-year-olds and 17.9% involved 12- to 17-year-olds.
For those who don’t understand Ecstasy’s effects (or its allure), this Los Angeles Times story explains:
“Ecstasy is the street name for 3,4-methylenedioxymethamphetamine (MDMA), a synthetic amphetamine that’s been around for nearly 100 years. Studies in humans in the late 1970s showed that MDMA acted like an amphetamine-like stimulant and a mescaline-like hallucinogenic drug rolled into one.”
Symptoms of Ecstasy overdose from the Centers for Disease Control and Prevention include:
--agitation and aggression;
--mydriasis (dilation of the eye pupil)
--rhabdomyolysis (breakdown of the skeletal muscle resulting from a muscle tissue injury)
--hyponatremia (low serum sodium concentration).
Rave parties and concerts in particular have popularized the drug, particularly among the teen crowd. And it can be deadly. Last summer a 15-year-old died of an overdose after attending a Los Angeles rave.
That means it’s never too early for parents to talk with their children about drugs. Here are some tips from theantidrug.com:
--Start an ongoing conversation;
--Make clear rules;
--Be firm; and
--Address peer pressure.”